Article

Fibrates may cause an abnormal urinary betaine loss which is associated with elevations in plasma homocysteine.

Biochemistry Unit, Canterbury Health Laboratories, P.O. Box 151, Christchurch, 8140, New Zealand.
Cardiovascular Drugs and Therapy (Impact Factor: 2.67). 08/2009; 23(5):395-401. DOI: 10.1007/s10557-009-6188-1
Source: PubMed

ABSTRACT Betaine is an osmolyte, supplies methyl groups, and controls plasma homocysteine. Abnormal urinary loss of betaine is common in patients with the metabolic syndrome or diabetes mellitus. These patients are often treated with fibrates which alter renal function and raise plasma homocysteine concentrations. We suggest there is a connection between fibrate treatment and betaine excretion.
We identified 32 fibrate-treated patients in several studies (total of 740 subjects) and compared the betaine excretion by these with the excretion by other patients, both in the separate studies and in the combined group. We investigated the correlation of betaine excretion with homocysteine in these groups.
Patients taking bezafibrate had higher betaine excretion than patients not taking fibrates, p < 0.00001 in some studies with n < 10. Of 32 patients taking bezafibrate, 20 had abnormal (>97.5 %-ile) betaine excretion. Plasma homocysteine correlated positively with betaine excretion in male patients with lipid disorders who were not taking fibrate (n = 68, p = 0.043), but the relationship was stronger if patients taking bezafibrate were included (n = 76, p < 0.00001). In elderly (>65 years) subjects with hypertension there was a similar correlation (n = 19, p = 0.047), which was stronger when a subject taking bezafibrate was included (n = 20, p = 0.013).
Abnormal betaine excretion is common in patients treated with bezafibrate. Bezafibrate appears to exacerbate betaine loss, which will cause a rise in plasma homocysteine. Betaine supplementation could be considered in conjunction with fibrate therapy.

1 Bookmark
 · 
198 Views